Will it stop the spotting? I was told it might but that I can still spot for a couple weeks or so. So far I just been having cramps and barely spotting Im hoping the spotting will go away for good. But my question is has anybody has the depo shot and spotted the whole time on it and switched to mirena while on depo and stopped spotting? I was supposed to start my period yesterday when I got the IUD but nothing yet.
Many women spot on Depo for the first 2 to 3 shots. After that it tends to stop any breakthrough bleeding all together. It's waiting for your body to adapt to the man-made hormone that you are putting into it.
You don't say how long you've been on Depo, but I assume you're new to it.
To add the mirena coil would be to put your body through even more, whilst it tries to adapt to that extra hormone (levonorgestrel), as well as that in the Depo (progesterone).
Along with more hormone comes more side effects, generally speaking. There are normally side effects that come with adapting to Depo (bleeding, bloating, weight gain, back ache, mood swings etc.), so to throw in the ones you may experience from the coil hormone, too, could be unpleasant.
Levonorgestrel (in the coil) side effects include irregular bleeding (so you could end up with twice the problem you started with), headaches, acne, breast tenderness & more. Those can last up to 6 months.
It's not something I would ever do, & I wasn't aware that any doctor would advise it.
If you've not had a baby, coils can be very painful things to insert & get used to, & many women can't cope with them. The pain for me was so horrific I ended up in A&E yelling at anyone to get it out of me (when the family planning clinic was closed).
Women who have had babies tend to take to the coil better. There will always be some exceptions, though. Some women adapt to them without much trouble.
If anyone is prepared to have you on both Depo & Mirena, I would seriously ask yourself if you want to put your body through even more man made chemicals. It's a personal choice, but if you're only just on Depo, then I'd give your body chance to adapt to that, rather than forcing it to cope with more drugs.
You may have some bleeding with the mirena at first, but then not have a period again for several years. With hormones you can never be sure what is going to happen.
I'm a little late to the party, but I had been in depo for 1.5 years with NONSTOP bleeding the entire time. I switched to the mirena 3 weeks ago and it was the best decision. The bleeding STOPPED. Imagine bleeding for a year straight and then nothing. I was so thrilled. Insertion and the hours after were hell. I've never been pregnant so that may have been partially why. But for me, my depo bleeding did stop with the mirena a day or two after insertion.
I was on Depo for a few years, I didn't like the side effects so about a month before my next Depo shot was due, I switched to Mirena. I didn't have a period due to the Depo and I've been on Mirena 6 months. The cramping has eased, I had some spotting but that stopped and my period is still gone.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Depo-Provera - this is my 2 nd depo shot I have been experencing a lot of cramping an some spotting?
Updated 21 May 2018 • 3 answers
Depo-Provera - I am 18 years old I took the first shot December and was supposed to take my 2nd shot
Updated 6 Apr 2015 • 2 answers
Updated 26 Apr 2017 • 1 answer
Updated 3 Jun 2017 • 1 answer
Updated 24 Sep 2018 • 2 answers